Managed food intake helps tackle Parkinson's
Copied from The Northwest Parkinson’s Foundation Weekly News Update
The Times of India - When it comes to managing diseases, food emerges as the best tool. Unfortunately only dieticians and nutritionists understand this, some times better than even doctors. Patients too, often rely more on medicines and do not follow the diet regime.
Dieticians though are gradually becoming an integral part of modern treatment therapies, especially lifestyle related disease but in many diseases like Parkinson's, even the best doctors do not stress much on food due to insufficient research as yet on the importance of food.
Diet consultant and nutritionist at the Central India Institute of Medical Sciences (CIIMS), Jayshree Pendharkar, does have a management plan which definitely cannot cure or slow the progression of the disease but can ensure better quality of life.
She explains that the medical treatment of the disease itself can have many health effects. It can slow the gastrointestinal tract, cause constipation and can also slow the stomach emptying and swallowing problem. It can lead to loss of smell and taste. Parkinson's medicines can cause nausea and loss of appetite. "One of the most important medications 'L-dopa' competes with proteins for absorption from the small intestine," she says.
People with Parkinson disease are at increased risk for malnutrition. With attention on to the diet, patients feel better and can ward off nutrition-related problems. But Parkinson disease affects each individual differently. Also medications for other diseases like heart, blood pressure, diabetes which the Parkinson patient may also be suffering from too can have a bad impact on the patient.
MOST COMMON CONCERNS
BONE THINNING: Both men and women are at increased risk for bone thinning. Malnutrition and weight loss increases the risk for bone fracture and other disabilities as the disease progresses. Likelihood of falls also increases. Patients need to eat bone-strengthening meals which are rich in calcium, magnesium, vitamin D and vitamin K. Regular exposure to sunlight is important as it provides vitamin D. Weight-bearing exercise such as walking is important to prevent fractures and hospitalization
DEHYDRATION: Medicines also raise the risk of dehydration which can lead to confusion, weakness, balance problems, respiratory failure, kidney failure and even death. Enough fluid with salt and honey (if non-diabetic) in buttermilk, lime water, vegetable soup, ambil Jaljeera, Panha, coconut water kokum can be of real help
Note by John Pepper
The timing of taking medication is very important because, as the author said,
'L-dopa competes with proteins for absorption from the small intestine"
With this in mind, we should never take medication containing L-dopa (Levodopa) within one hour, before or after eating anything containing protein. You should check with your nutritionist, what types of food, which you eat, contain protein. You would be surprised at how many vegetables and other foodstuffs contain protein.
Some doctors say that it should be at least forty-five minutes, but often, the stomach still contains food, over an hour after eating.
The result of eating too close to the time you take medication, is that the medicine does not all get to the brain, as it has been metabolized in the stomach by the protein.
Many people say to me that they cannot wait for an hour, after taking medication, before they eat. Or the other way around. All I can say is, that you can eat at any time, if you don’t want to waste the medication, and suffer the result of not getting enough medication into the brain.
There is another solution to this problem, if you can’t think of any food that does not contain protein - that you are prepared to eat at breakfast time - and that is to have the protein one hour before, or after the medication, and then within half an hour of the medication, eat some food that does not contain protein. It is essential that you sort this problem out!
Another side of this matter is the if you change your eating and medication times, you might find that you are now getting too much medication into the brain, witht the result that you get dyskinesias. You can overcome this by reducing your medication. Speak to your doctor!